Mississippi, 2023

Hail in Mississippi, June 17, 2023

June 17, 2023 · NWS MOB · 8 events in 3 counties and zones

Unusually strong wind shear along with cold midlevel temps led to the development of severe storms with very large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Unusually strong wind shear along with cold midlevel temps led to the development of severe storms with very large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 17, 12:06 PM CST, 49 minutes earlier.

Area forecast discussion, Jun 17, 12:06 PM CST, 49 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
106 PM CDT Sat Jun 17 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 106 PM CDT Sat Jun 17 2023

Showers and thunderstorms will impact the region again this
afternoon and evening. These storms will be capable of producing
damaging winds and hail. Torrential rainfall will occur as well
with periods of LIFR/IFR visibilities and MVFR ceilings likley.
Storms should taper off through the late evening with another
round of severe storms possible by early Sunday morning. Outside
of thunderstorms, winds remain generally out of the west southwest
at 10-15 knots before becoming light and variable overnight. /22

&&

.NEAR TERM...
(Now through Sunday)
Issued at 106 PM CDT Sat Jun 17 2023

The intense convective line that impacted our forecast area Friday
evening has pushed well offshore into the Gulf early this morning.
Surface analysis places a remnant outflow boundary along the
coast early this morning, with surface dewpoints having fallen
into the mid to upper 60s across the majority of our region behind
this feature. Higher dewpoints in the mid to upper 70s are
located not far to our west across southern and southwest MS and
over much of LA early this morning. Northwest flow aloft remains
prevalent across our region between ridging aloft extending from
TX/OK into the Upper Midwest and an upper level trough that is
located across the New England states/Eastern Seaboard and
adjacent western Atlantic.

Another shortwave impulse in the NW flow is already aiding in the
initiation of isolated to scattered showers and thunderstorms over
central and northern portions of MS early this morning, a few of
which are approaching our far northwestern counties. The latest
short term model trends indicate that low level W-SW flow should
aid in the advection of the higher dewpoint airmass back across
our forecast area over the next few hours, with dewpoints well
back into the sultry 70s by later this morning. The aforementioned
boundary should become oriented somewhere in the vicinity of
southeast MS and southwest AL later today, while additional
shortwave impulses in northwest flow translate overhead. The
atmosphere will become quite unstable again along and south of the
boundary with MLCAPE values on the order of 3000-4000 J/KG per
the latest model trends, while deep layer shear continues to range
between 40-50 kt. Scattered to numerous thunderstorms will re-
develop through the day, some of which will once again have the
potential to become severe with a damaging wind and large hail
threat, though there will be just enough 0-1 km SRH (150-200 m2/s2
per forecast soundings) available that a tornado cannot be ruled
out in discrete convection. Convective coverage looks to maximize
during the afternoon, potentially followed by a lull into the
evening as weak shortwave ridging builds overhead in the wake of
the shortwave. This will be short- lived as yet another fairly
potent shortwave trough looks to cross the Lower MS Valley late
tonight, potentially bringing another MCS with it across the state
of MS overnight. Will need to watch our CWA for the potential
arrival of this MCS by early Sunday morning. Even so, a very
unstable airmass will remain in place over our forecast area
Sunday afternoon and evening, with additional transient impulses
bringing the potential for organized intense convection to spread
across our forecast area Sunday afternoon and evening given strong
instability and favorable deep layer shear. The potential exists
for bowing segments capable of producing damaging winds in excess
of 70 mph to spread across our area along with instances of large
hail. The SPC Day 2 outlook brings an Enhanced Risk of severe
weather into our southeast MS and southwest AL counties on Sunday,
where shear and instability overlap will be most favorable for
severe weather.

Flooding concerns will also continue across our forecast area
through the weekend. Many locations remain saturated from heavy
rains over the past several days. Additional rounds of storms will
remain capable of producing torrential downpours with potential
for 2-4" of rain with locally higher totals to fall in a short
period of time. Given that some of the high resolution CAMs show
potential for excessive rainfall across portions of our CWA,
including southeast MS where heavy rains fell last evening (and
not to mention the recent record rainfall and extensive flooding
in the Pensacola area), we have opted to expand the Flood Watch to
include our entire forecast area through the weekend. High
dewpoints will result in increased heat indices outside of storms,
with maximum values up to around 105 degrees across southern
portions of the area today and in the vicinity of southeast MS and
far southwest AL on Sunday. A HIGH risk of rip currents will
continue along area beaches through early next week. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      71  90  75  91  73  90  71  88 /  40  60  30  70  50  70  50  70
Pensacola   73  88  77  87  75  87  74  85 /  50  60  30  70  70  80  60  80
Destin      75  89  77  85  76  85  75  84 /  50  50  40  70  80  80  70  80
Evergreen   68  90  70  88  69  87  68  83 /  20  50  50  70  70  80  50  70
Waynesboro  69  89  71  90  69  90  69  85 /  20  60  60  70  40  60  30  60
Camden      66  87  69  87  68  87  67  83 /  10  40  60  70  60  70  40  60
Crestview   67  91  72  88  70  89  69  86 /  30  50  30  70  70  90  60  80

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch through Monday morning for ALZ051>060-261>266.

     High Rip Current Risk through Tuesday evening for ALZ265-266.

FL...Flood Watch through Monday morning for FLZ201>206.

     High Rip Current Risk through Tuesday evening for FLZ202-204-206.

MS...Flood Watch through Monday morning for MSZ067-075-076-078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Jun 17, 8:57 AM CST, 3 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
957 AM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Tornado          3 E Bucks               31.01N 87.97W
06/16/2023                   Mobile             AL   NWS Storm Survey

            An unusual anticyclonic tornado began just
            west of the Mobile River associated with the
            anticyclonic bookend vortex of a powerful
            Mesoscale Convective System moving across
            the area. The tornado likely began just west
            of the Mobile River based on a radar debris
            signature and continued to the southwest of
            Stockton near the Tensaw River. After
            completion of the storm survey, it was
            determined the tornado continued as an EF1
            cutting across the Tensaw river where a
            narrow path of trees snapped exists. The
            tornado turned to the east moving across
            Live Oak Road snapping and uprooting
            multiple pines and oaks. Past this, a lack
            of convergent damage suggests the tornado
            likely lifted somewhere on Live Oak Road
            prior to reaching State Highway 225.
            Additional intense straight line wind damage
            was surveyed near the path associated with
            the bookends RFD just to the north where
            straight line wind speed estimates were
            upwards of 90mph.

&&

MM
Local storm report, Jun 17, 9:01 AM CST, 3 hours 54 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1001 AM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Tstm Wnd Dmg     6 NW Latham             31.15N 87.90W
06/16/2023                   Clarke             AL   Public

            Corrects previous tstm wnd dmg report from 4
            E Bucks. Report of a capsized tugboat on the
            Mobile River with search and rescue. Time
            estimated by radar.

&&

MM
Local storm report, Jun 17, 9:44 AM CST, 3 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Mobile AL
1044 AM CDT Sat Jun 17 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Tornado          3 E Bucks               31.01N 87.97W
06/16/2023                   Mobile             AL   NWS Storm Survey

            Corrects previous tornado report from 3 E
            Bucks. An unusual anticyclonic tornado began
            just west of the Middle River associated
            with the anticyclonic bookend vortex of a
            powerful Mesoscale Convective System moving
            across the area. The tornado likely began
            just west of the Mobile River based on a
            radar debris signature and continued to the
            southwest of Stockton near the Tensaw River.
            After completion of the storm survey, it was
            determined the tornado continued as an EF1
            cutting across the Tensaw river where a
            narrow path of trees snapped exists. The
            tornado turned to the east moving across
            Live Oak Road snapping and uprooting
            multiple pines and oaks. Past this, a lack
            of convergent damage suggests the tornado
            likely lifted somewhere on Live Oak Road
            prior to reaching State Highway 225.
            Additional intense straight line wind damage
            was surveyed near the path associated with
            the bookends RFD just to the north where
            straight line wind speed estimates were
            upwards of 90mph.

&&

MM
Special weather statement, Jun 17, 11:49 AM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Mobile AL
1249 PM CDT Sat Jun 17 2023

ALZ053-055-171830-
Clarke AL-Monroe AL-
1249 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of north central Monroe
and east central Clarke Counties through 130 PM CDT...

At 1249 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Fulton, or 11 miles east of Grove
Hill, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Monroe and east central Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3173 8722 3149 8741 3174 8764 3177 8764
      3180 8760 3181 8756
TIME...MOT...LOC 1749Z 306DEG 15KT 3176 8759

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM
Special weather statement, Jun 17, 12:19 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Mobile AL
119 PM CDT Sat Jun 17 2023

ALZ055-056-171900-
Monroe AL-Conecuh AL-
119 PM CDT Sat Jun 17 2023

...A strong thunderstorm will impact portions of central Monroe and
central Conecuh Counties through 200 PM CDT...

At 119 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles west of Peterman, or 5 miles north of
Monroeville, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monroeville, Peterman and Repton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
south central Alabama.

&&

LAT...LON 3164 8746 3172 8734 3152 8693 3128 8715
TIME...MOT...LOC 1819Z 305DEG 18KT 3161 8734

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MM

The radar

The Mobile radar (KMOB), 117 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Wayne

When
June 17, 12:55 PM CST to 12:57 PM CST
Where
Wayne County, 1 mi WSW of Waynesboro
Measured
1.75 in hail
Reported by
Public
Coordinates
31.665, -88.666

Hail, Greene

When
June 17, 1:18 PM CST to 1:20 PM CST
Where
Greene County, 1 mi NW of Piave
Measured
1 in hail
Reported by
Public
Coordinates
31.410, -88.762

Hail, Greene

When
June 17, 1:45 PM CST to 1:47 PM CST
Where
Greene County, Jonathan
Measured
2.75 in hail
Reported by
Public
Coordinates
31.220, -88.650

Hail, Greene

When
June 17, 1:46 PM CST to 1:48 PM CST
Where
Greene County, 3 mi ESE of Jonathan
Measured
2 in hail
Reported by
Public
Coordinates
31.203, -88.603

Hail, Greene

When
June 17, 1:58 PM CST to 2:00 PM CST
Where
Greene County, 1 mi SSE of Leakesville
Measured
1.25 in hail
Reported by
Public
Coordinates
31.137, -88.564

Hail, Greene

When
June 17, 1:58 PM CST to 2:00 PM CST
Where
Greene County, 5 mi SSW of Jonathan
Measured
1.75 in hail
Reported by
Public
Coordinates
31.153, -88.682

Hail, George

When
June 17, 2:28 PM CST to 2:30 PM CST
Where
George County, Lucedale
Measured
1.5 in hail
Reported by
Public
Coordinates
30.920, -88.580

Hail, George

When
June 17, 3:58 PM CST to 4:00 PM CST
Where
George County, Agricola
Measured
1.75 in hail
Reported by
Public
Coordinates
30.800, -88.520

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2023Every state in 2023This day in weather historyWarnings in Mississippi, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1117034, 1117035, 1117037, 1117038, 1117042, 1117043, 1117807, 1118140.